Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 118, NWS Twin Cities, MN

July 24, 2006Barron County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 24, 2006, 2:37 PM CDT for Barron County, Wisconsin. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2006, 2:37 PM CDT (19:37 UTC)
Expired
Jul 24, 2006, 3:30 PM CDT
In force
53 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Barron County, WI

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 2:40 PM CDTHAIL 0.75Cumberland, WIHAIL STILL FALLING AS OF 250 PM.
Jul 24, 2:54 PM CDTHAIL 0.88Cumberland, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 1:08 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.6 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1524 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 241938
SVRMPX
WIC005-242030-
/O.NEW.KMPX.SV.W.0118.060724T1937Z-060724T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
237 PM CDT MON JUL 24 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRON COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 330 PM CDT

* AT 233 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  THIS STORM WAS
  LOCATED NEAR CUMBERLAND...OR ABOUT 17 MILES WEST OF RICE LAKE...AND
  MOVING SOUTHEAST AT 15 MPH. HAIL AS BIG AS QUARTERS IS POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  COMSTOCK...
  CUMBERLAND...
  BARRON...
  RICE LAKE...
  ALMENA...

STAY INDOORS AND AWAY FROM WINDOWNS.

LAT...LON 4564 9215 4537 9215 4532 9187 4548 9166

$$

MB/TDK
3 follow-up statements
000 
WWUS53 KMPX 241957
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 PM CDT MON JUL 24 2006

WIC005-242030-
/O.CON.KMPX.SV.W.0118.000000T0000Z-060724T2030Z/
BARRON WI-
257 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR BARRON COUNTY...

AT 255 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. 
THIS STORM WAS LOCATED NEAR CUMBERLAND...OR ABOUT 15 MILES WEST OF
RICE LAKE.

THIS STORM WAS NEARLY STATIONARY. THEREFORE HAIL WILL CONTINUE FOR 
10 TO 15 MINUTES IN SOME PLACES. NICKEL SIZE HAIL WAS REPORTED IN 
CUMBERLAND AT 154 PM. LAW ENFORCEMENT ALSO REPORTED A COUPLE POWER 
LINES WERE DOWN IN CUMBERLAND...BUT IT WAS UNKNOWN WHETHER THIS WAS 
DUE TO WIND OR LIGHTNING. 

VERY HEAVY RAIN IS ALSO EXPECTED. INTERSECTIONS MAY HAVE SOME 
PONDING.

OTHER LOCATIONS IN THE WARNING INCLUDE TURTLE LAKE...COMSTOCK...
ALMENA...AND BARRON.

LAT...LON 4564 9215 4537 9215 4532 9187 4548 9166

$$

TDK
000 
WWUS53 KMPX 242016
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
312 PM CDT MON JUL 24 2006

WIC005-242030-
/O.CON.KMPX.SV.W.0118.000000T0000Z-060724T2030Z/
BARRON WI-
315 PM CDT MON JUL 24 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR BARRON COUNTY...

AT 313 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING HAIL AS BIG AS QUARTERS... ALONG 
WITH 50 TO 60 MPH WINDS.  THIS STORM WAS LOCATED JUST SOUTHEAST OF 
CUMBERLAND...OR ABOUT 14 MILES WEST OF RICE LAKE. THIS STORM WAS 
NEARLY STATIONARY.

NICKEL SIZE HAIL WAS REPORTED IN CUMBERLAND AT 254 PM.  THE HAIL MAY 
CONTINUE FOR ANOTHER 10 MINUTES IN SOME AREAS. VERY HEAVY RAIN CAN 
ALSO BE EXPECTED...AND SOME INTERSECTIONS MAY HAVE PONDING. 

OTHER LOCATIONS IN THE WARNING INCLUDE COMSTOCK AND BARRON.

LAT...LON 4564 9215 4537 9215 4532 9187 4548 9166

$$

TDK
000 
WWUS53 KMPX 242034
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
335 PM CDT MON JUL 24 2006

WIC005-242045-
/O.EXP.KMPX.SV.W.0118.000000T0000Z-060724T2030Z/
BARRON WI-
335 PM CDT MON JUL 24 2006

...THE SEVERE THUNDERSTORM WARNING FOR BARRON COUNTY EXPIRED AT 330
PM CDT...

STORMS HAVE WEAKENED AROUND AND SOUTHEAST OF CUMBERLAND.  THEREFORE 
THE WARNING WAS ALLOWED TO EXPIRE.  SMALL HAIL AND HEAVY RAIN ARE 
STILL POSSIBLE WEST OF RICE LAKE...AND NORTH OF BARRON. REMAIN ALERT 
IN CASE STORMS STRENGTHEN AGAIN.

LAT...LON 4564 9215 4537 9215 4532 9187 4548 9166

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:19 AM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 24, 10:19 AM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1019 AM CDT MON JUL 24 2006

.UPDATE...
WITH SHORT WAVE DROPPING DOWN FROM EASTERN NORTH DAKOTA AND 12Z RUC
SHOWING THETA E ADVECTION CONCENTRATING OVER EAST CENTRAL AND
SOUTHEAST MN...AND WESTERN WI FOR AFTERNOON AND EVENING...WILL UP
POPS FOR THIS AREA. PLUME OF STEEP MID LEVEL LAPSE RATES
ADVECTING INTO THIS AREA AS WELL.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT MON JUL 24 2006/

DISCUSSION...
THUNDERSTORMS IN PROGRESS EARLY THIS MORNING JUST EAST OF THE CWA
AHEAD OF A SURFACE TROF AND 1000-850MB THETA-E ADVECTION. ANOTHER
AREA OF SHOWERS AND THUNDERSTORMS NORTH OF THE CWA AHEAD OF AN
APPROACHING COOL FRONT.  SHORT TERM FORECAST RATHER PROBLEMATIC.
ALTHOUGH THE COOL FRONT TO OUR NORTH WILL SETTLE INTO THE CWA
TODAY AND THEN TURN STATIONARY...AS A STRONG SHORT WAVE OVER THE
UPPER GREAT LAKES MOVES EAST...DIFFERENCES ARE NOTED IN THE TIMING
OF ADDITIONAL SHORT WAVES IN THE NORTHWEST FLOW INTO THURSDAY
BETWEEN THE NAM-WRF AND GFS. THIS PLAYS HAVOC WITH POTENTIAL
CONVECTIVE EVENTS. SOME SIMILARITY EXISTS BETWEEN THE TWO MODELS
TODAY AND TONIGHT. BELIEVE CONVECTION WILL REDEVELOP THIS
AFTERNOON OVER CENTRAL MN AND WEST CENTRAL WI AND DROP SE DURING
THE EVENING. RATHER STRONG INSTABILITY DEVELOPS AHEAD OF THE FRONT
THIS AFTERNOON ALONG WITH CONVERGENCE NOTED ALONG THE 850MB TROF
AXIS. SMALL CONVECTIVE CHANCES ON TUESDAY WITH THE STATIONARY
FRONT MEANDERING ACROSS THE REGION. TUESDAY NIGHT LOOKING
INTERESTING AND INCREASED POPS INTO THE LIKELY CATEGORY ACROSS
THE EASTERN CWA. THIS WAS BASED ON AGREEMENT BETWEEN THE ECMWF
AND NAM-WRF ON THE NEXT SHORT WAVE AND DEVELOPING WARM FRONT. PWS
INCREASE TO AROUND 1.75 INCHES WITH THE 310K THETA SURFACE FROM
THE NAM-WRF SHOWING STRONG ADIABATIC OMEGA DEVELOPING OVER THE
EASTERN CWA IN THE EVENING AND PERSISTING THROUGH MUCH OF THE
NIGHT. INCLUDED HEAVY RAIN WORDING FOR EASTERN AREAS AS WELL. POPS
DIMINISH ON WEDNESDAY AS THE SHORT WAVE MOVES SOUTHEAST. HIGH
TEMPERATURES TO REMAIN WARM...UPPER 80S TO LOWER 90S...WITH 850MB
TEMPERATURES RUNNING AT LEAST 20 DEG C OR WARMER. EXPECT THE
WARMEST READINGS OVER WEST CENTRAL MN.

LONGER TERM...THURSDAY THROUGH MONDAY
00Z GFS AND ECMWF ARE ACTUALLY IN FAIRLY CLOSE AGREEMENT ON THE
OVERALL PATTERN THRU THE EXTENDED...WITH BOTH SHOWING A FLATTENING
OF THE UPR RDG /AND A MORE ZONAL FLO PATTERN/ LATE IN THE WK...AND
AN AMPLIFICATION OF THE UPR RDG INTO THE NRN PLAINS BY THE END OF
THE WKEND. HAVE KEPT THE CHC POPS GOING FOR THU AND THE SLGT CHC
POPS FOR THU NGT WITH FRONT COMING THRU...AND S/WVS MOVING THRU THE
FA. BY MID TO LATE WKEND...PRE- FRONTAL THERMAL RDG SETS IN...WHICH
SHUD BRING SOME LO TO MID 90 MAX TEMPS TO THE AREA. TWEAKED THE
POP/WX GRIDS ON SAT AFTN AND NGT...WITH LO LVL WAA AND PARADE OF
S/WVS BEING CONDUCIVE TO SOME SHWR/TSTM ACTIVITY...BEFORE LO TO MID
LVL TEMPS GET A LITTLE TOO WARM FOR SUCH ACTIVITY. TEMPS SHUD DROP
OFF A LITTLE ON MON...AS SFC HI DROPS THRU THE AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

RAH/KAT/JPR
Hazardous weather outlook, Jul 24, 4:44 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
444 AM CDT MON JUL 24 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
444 AM CDT MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT
A COOL FRONT ACROSS NORTHERN MINNESOTA WILL SLIDE SLOWLY SOUTHWARD
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED ALONG AND AHEAD OF THE FRONT. A FEW OF
THE STORMS MAY BECOME SEVERE THIS AFTERNOON ACROSS CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN...WITH LARGE HAIL AND
DAMAGING WINDS POSSIBLE. THE THREAT FOR SEVERE STORMS WILL PUSH
SOUTHWARD INTO SOUTH CENTRAL MINNESOTA THIS EVENING AS THE FRONT
BECOMES STATIONARY ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STATIONARY FRONT WILL MOVE SLOWLY NORTHWARD AS A WARM
FRONT TUESDAY AFTERNOON AND NIGHT. THUNDERSTORMS WITH HEAVY RAIN
ARE POSSIBLE TUESDAY NIGHT ACROSS EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. A STRONG COLD FRONT IS THEN EXPECTED TO PASS
ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT. A FEW SEVERE
THUNDERSTORMS ARE POSSIBLE AS THE FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

RAH

In the hours before

Special weather statement, Jul 24, 12:46 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1246 PM CDT MON JUL 24 2006

WIZ016-241845-
RUSK-
1246 PM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 145 PM CDT...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF JUMP RIVER...AND MOVING
EAST AT 20 MPH.

ONE HALF INCH HAIL IS EXPECTED WITH THIS STORM IS AT MOVES THROUGH
THE RURAL AREAS OF SOUTHEAST RUSK COUNTY.

OTHER POTENTIALLY STRONG STORMS MAY MOVE TO THE NORTH AND EAST OF
LADYSMITH.

JPR
Local storm report, Jul 24, 1:30 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
130 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             GLEN FLORA              45.50N 90.89W
07/24/2006  E0.75 INCH       RUSK               WI   TRAINED SPOTTER

&&

TDK
Special weather statement, Jul 24, 1:57 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT MON JUL 24 2006

WIZ016-241915-
RUSK-
157 PM CDT MON JUL 24 2006

...SIGNIFICANT WEATHER ALERT FOR SOUTHEAST RUSK COUNTY UNTIL 215 PM
CDT...

HAIL WAS FALLING SHELDON...OR ABOUT 15 MILES SOUTHEAST OF LADYSMITH.
THE STORM SHOULD QUICKLY WEAKEN BETWEEN 200 PM AND 215 PM.  GUSTY
WIND CAN ALSO BE EXPECTED BEFORE THE STORM MOVES SOUTHEAST OF
SHELDON BEFORE 215 PM.

TDK
Local storm report, Jul 24, 1:59 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
159 PM CDT MON JUL 24 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             SHELDON                 45.31N 90.96W
07/24/2006  M1.25 INCH       RUSK               WI   TRAINED SPOTTER

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 12:59 PM CDTSevere Thunderstorm WarningMPXRusk33 min
Jul 24, 4:22 PM CDTSevere Thunderstorm WarningMPXEau Claire53 min
Jul 24, 5:11 PM CDTSevere Thunderstorm WarningMPXEau Claire64 min
Jul 24, 6:04 PM CDTSevere Thunderstorm WarningMPXPierce, Saint Croix51 min
Jul 24, 6:19 PM CDTSevere Thunderstorm WarningMPXDunn56 min
Jul 24, 6:30 PM CDTSevere Thunderstorm WarningMPXEau Claire60 min
Jul 24, 6:35 PM CDTFlash Flood WarningMPXEau Claire3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.